Email
Password
Remember meForgot password?
    Log in with Twitter

article imageCholesterol management drug niacin 'carries risks'

By Tim Sandle     Jul 27, 2014 in Health
New studies show that cholesterol management drug niacin produces more side effects than previously known. On that basis, some doctors now caution against taking it.
Available over-the-counter, niacin (also known as vitamin B3) can alternatively be supplied in higher doses on prescription. Some patients take it individually, others might combine it with Lipitor or other statins to try and keep cholesterol levels in check. The reason is that the substance appears to boost levels of good HDL cholesterol and lower triglycerides.
The two recent niacin safety studies saw the drug tested in isolation, then paired up with laropiprant. Neither study discovered major benefits associated with niacin use and, indeed, found that the adverse side effects risk was high. In the case of niacin and laropiprant taken together, a nine per cent death risk increase was noted.
The niacin-only study appears in the New England Journal of Medicine's current issue ("Effects of Extended-Release Niacin with Laropiprant in High-Risk Patients"). Next to it, an editorial written by Northwestern University's Doctor Donald Lloyd-Jones stresses how "on the basis of the weight of available evidence showing net clinical harm, niacin must be considered to have an unacceptable toxicity profile for the majority of patients, and it should not be used routinely."
The new study follows on from other reports that suggest niacin can be associated with elevated bleeding risks and diabetes. Currently, some 700,000 new niacin prescriptions are handed over to patients each month in the U.S. alone.
More about niacin, Cholesterol, Risks, Drugs, Medicine
More news from
Latest News
Top News